Recurrent acute bilateral cicatricial conjunctivitis as an adverse event of systemic adalimumab for rheumatoid arthritis

Read full text
Authors: Artemis Matsou, Sokratis Zormpas, Diandra Monique Antunes, Andrenna McElvanney
Cited by: 1
References: 27

Abstract

Anti-TNF-α therapies, though known for their anti-inflammatory effects, have been associated with paradoxical inflammatory reactions, of which anterior uveitis is the most common. We report a case of recurrent bilateral cicatricial conjunctivitis linked to systemic adalimumab (ADA) treatment in a 66-year-old man with rheumatoid arthritis (RA). The patient experienced worsening bilateral red eyes, blurry vision, and discomfort following each ADA injection. Examination revealed signs of cicatricial inflammation, which responded to corticosteroids but recurred after subsequent ADA doses. Despite these ocular events, adalimumab was continued due to its effective control of systemic RA, with close ophthalmic monitoring. This case suggests a potential direct association between ADA and cicatricial conjunctivitis, a previously undescribed complication. Aggressive topical corticosteroid treatment may allow the continuation of ADA without compromising systemic disease control.

Fields of Study & Subjects

Ocular Diseases and Behçet’s Syndrome Ocular Infections and Treatments Ocular Surface and Contact Lens

Publication details

Journal / source
Digital Journal of Ophthalmology
Publisher
Digital Journal of Opthalmology
Volume
32
Issue
1
Pages
17–21
Publication date
29 March 2026
Language
EN